Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Norman, OK

April 8, 20114 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 8, 2011, 6:13 PM CDT for 4 counties in Oklahoma. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 8, 2011, 6:13 PM CDT (23:13 UTC)
Expired
Apr 8, 2011, 7:15 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Alfalfa County, OK, Blaine County, OK, Garfield County, OK, Major County, OK

The radar

The Vance AFB radar (KVNX), 53 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:50 PM CDTHAIL 1.75Cleo Springs, OK
Apr 8, 7:10 PM CDTHAIL 0.88Helena, OK
Apr 8, 7:20 PM CDTHAIL 1.56 N Ringwood, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:35 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

598 
WUUS54 KOUN 082313
SVROUN
OKC003-011-047-093-090015-
/O.NEW.KOUN.SV.W.0009.110408T2313Z-110409T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT FRI APR 8 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GARFIELD COUNTY IN NORTHERN OKLAHOMA...
  SOUTHERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA...
  NORTHERN BLAINE COUNTY IN NORTHWEST OKLAHOMA...
  EASTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 715 PM CDT

* AT 613 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR EXTREME SOUTHEASTERN CANTON LAKE...MOVING
  NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CANTON LAKE...
  CARRIER...CLEO SPRINGS...FAIRVIEW...GOLTRY...HELENA...HILLSDALE...
  HOMESTEAD...ISABELLA...LAHOMA...LONGDALE...MENO...OKEENE...ORIENTA
  AND RINGWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3659 9797 3635 9802 3609 9829 3605 9840
      3607 9864 3616 9864 3617 9870 3639 9861
      3641 9853 3659 9844
TIME...MOT...LOC 2313Z 211DEG 27KT 3613 9856

$$

BURKE
1 follow-up statement
950 
WWUS54 KOUN 082338
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
638 PM CDT FRI APR 8 2011

OKC011-082348-
/O.CAN.KOUN.SV.W.0009.000000T0000Z-110409T0015Z/
BLAINE OK-
638 PM CDT FRI APR 8 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTHERN
BLAINE COUNTY...

LAT...LON 3659 9797 3635 9802 3617 9821 3617 9861
      3639 9861 3641 9853 3659 9844
TIME...MOT...LOC 2338Z 209DEG 27KT 3628 9853 3636 9822

$$

OKC003-047-093-090015-
/O.CON.KOUN.SV.W.0009.000000T0000Z-110409T0015Z/
GARFIELD OK-ALFALFA OK-MAJOR OK-
638 PM CDT FRI APR 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN MAJOR...SOUTHERN ALFALFA AND NORTHWESTERN GARFIELD
COUNTIES...

AT 638 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF FAIRVIEW TO
3 MILES SOUTH OF RINGWOOD...MOVING NORTHEAST AT 30 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE ALINE...AMES...CARRIER...CLEO
  SPRINGS...FAIRVIEW...GOLTRY...HELENA...HILLSDALE...ISABELLA...
  LAHOMA...MENO...ORIENTA AND RINGWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

&&

LAT...LON 3659 9797 3635 9802 3617 9821 3617 9861
      3639 9861 3641 9853 3659 9844
TIME...MOT...LOC 2338Z 209DEG 27KT 3628 9853 3636 9822

$$

BURKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:35 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Apr 8, 2:35 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI APR 8 2011

.DISCUSSION...
ISOLATED CONVECTION POPPED UP NEAR ALVA EARLIER THIS
AFTERNOON...BUT NOT MUCH ELSE IS HAPPENING YET. HRRR MODEL DOES
SHOW ADDITIONAL ISOLATED STORMS LATER THIS AFTERNOON/EVENING
WITHIN OUR CWA...ALTHOUGH ITS FORECASTS HAVE BECOME PROGRESSIVELY
LESS IMPRESSIVE THROUGH THE DAY. WE WILL CONTINUE WITH LOW POPS
FOR THIS EVENING...ALTHOUGH FOR ANY LOCATION THAT DOES GET
RAIN...IT MAY WELL BE ACCOMPANIED BY HAIL AND STRONG WINDS.

WE HAVE ADDED A FIRE WEATHER WATCH FOR BOTH SATURDAY AND SUNDAY.
THE ONLY LIMITING FACTOR FOR SATURDAY IS THE EASTWARD EXTENT OF
THE DRYLINE. IT IS POSSIBLE THAT IT WILL HANG UP AT THE 100TH
MERIDIAN...BUT MOST MODELS BRING IT A COUPLE OF ROWS OF COUNTIES
FARTHER EAST THAN THAT...WHICH IS WHERE OUR WATCH IS LOCATED.

FOR SUNDAY...MODELS ARE IN RELATIVELY GOOD AGREEMENT ON THE
PROGRESS OF THE DRYLINE. THE TYPICAL MODEL TENDENCY TO PUT THE
DRYLINE TOO FAR EAST PROBABLY DOES NOT APPLY FOR SUNDAY...BECAUSE
IT WILL BE FORCED EAST BY STRONG WESTERN LOW-LEVEL FLOW. THIS
SAME STRONG FLOW WILL BE IN AN AREA OF VERY DRY AND WARM
AIR...GREATLY ENHANCING THE WILDFIRE POTENTIAL. THE WARM/DRY/WINDY
CONDITIONS WILL OCCUR FIRST IN WESTERN OKLAHOMA/WESTERN NORTH
TEXAS...THEN SHIFT EAST AS THE AFTERNOON/EVENING PROGRESS.

THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EAST OF THE DRYLINE
EACH DAY UNTIL SUNDAY NIGHT...WHEN A COLD FRONT WILL SWEEP
SOUTHEAST AND SPREAD SOMEWHAT COOLER AIR OVER THE REGION.

FLOW WILL RETURN TO SOUTHERLY ON TUESDAY...AND ANOTHER STORM
SYSTEM IS EXPECTED MID TO LATE WEEK. FOR THIS FORECAST...A MIX OF
12Z GFE MOS AND 00Z ECMWF GUIDANCE WAS GENERALLY USED FOR THE
LATER PERIODS. MOST OF THE EARLIER HALF OF THE FORECAST IS
UNCHANGED FROM THE MORNING ISSUANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  65  90  63  83 /  20  10  30  20
HOBART OK         60  93  58  78 /  10  10  30  10
WICHITA FALLS TX  64  95  66  87 /  20  10  30  20
GAGE OK           56  93  52  72 /  10  10  20  10
PONCA CITY OK     67  88  65  81 /  20  10  30  30
DURANT OK         65  88  69  84 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR OKZ004>030-033>041-044>046-050.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ004-009-010-
     014>016-021-022-033>037.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR OKZ004-005-009-010-014>016-021-022-033>037.

TX...FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING
     FOR TXZ083>090.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>085-087-
     088.

     FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR TXZ083>085-087-088.

&&

22/23
Hazardous weather outlook, Apr 8, 3:50 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT FRI APR 8 2011

OKZ004>048-050>052-TXZ083>090-091000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PORTIONS OF NORTHERN...CENTRAL...AND SOUTHWEST OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA EAST OF A LINE FROM WOODWARD TO
WEATHERFORD...TO FREDERICK...AND NORTH OF A LINE THAT CONTINUES FROM
FREDERICK TO DUNCAN TO SHAWNEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH MIDNIGHT.

IMPACTS...
SOME DAMAGE TO AUTOMOBILES AND TENDER VEGETATION FROM LARGE HAIL.

MINOR WIND DAMAGE TO TREES...OUTBUILDINGS...AND ROOFTOPS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THAT
COULD BEGIN AROUND 4 PM.

DISCUSSION...
BY MID AFTERNOON...MODERATE TO STRONG INSTABILITY WAS FOCUSED NEAR A
WARM FRONT IN NORTHERN OKLAHOMA...AND JUST AHEAD OF A DRYLINE IN
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. AN UPPER LEVEL DISTURBANCE
IS FORECAST TO PASS FROM SOUTHWEST TEXAS UP THROUGH EASTERN OKLAHOMA
DURING THE LATE AFTERNOON AND EVENING. THIS WILL COINCIDE WITH PEAK
HEATING...AND SHOULD RESULT IN AT LEAST ISOLATED THUNDERSTORM
DEVELOPMENT. THE CHANCE OF THUNDERSTORMS REMAINS RELATIVELY LOW AT
ANY GIVEN LOCATION...BUT IF STORMS DEVELOP...THEY WILL BE MORE
NUMEROUS WITHIN THE SLIGHT RISK AREA...AND SOME WILL LIKELY BE
SEVERE.

MODERATE TO STRONG INSTABILITY...ALONG WITH MODERATE TO STRONG WIND
SHEAR...WILL ALLOW ANY MATURE THUNDERSTORMS TO BECOME SUPERCELLS...
PRODUCING LARGE AND POSSIBLY DAMAGING HAIL. SEVERE WIND GUSTS WILL
ALSO BE POSSIBLE. WITH CLOUD BASES FAIRLY HIGH ABOVE GROUND...AND
LOW LEVEL WIND SHEAR BEING SOMEWHAT WEAK...THE THREAT OF TORNADOES
IS LOW...BUT TORNADOES CANNOT BE RULED OUT...ESPECIALLY FOR ANY
MATURE SUPERCELL THAT PERSISTS TO MID OR LATE EVENING...WHEN THE
LOW LEVEL WIND SHEAR WILL INCREASE.

ALL STORMS SHOULD EITHER MOVE OUT OF THE AREA OR DISSIPATE BY
MIDNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY WIND...LOW HUMIDITY AND WARM TEMPERATURE WILL CAUSE VERY HIGH
TO EXTREME FIRE DANGER FOR PARTS OF WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. A RED FLAG WARNING IS IN EFFECT THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE DRYLINE WILL EXTEND ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS SATURDAY. ISOLATED STORMS MAY DEVELOP ALONG THE DRYLINE
SATURDAY AFTERNOON. ENOUGH INSTABILITY AND SHEAR IS EXPECTED TO
DEVELOP THAT IF STORMS DO FORM...THEY COULD BECOME SEVERE PRODUCING
LARGE HAIL AND STRONG WINDS. THERE IS A SLIGHT RISK OF SEVERE STORMS
IN PARTS OF NORTHERN OKLAHOMA. THUNDERSTORM CHANCES WILL CONTINUE
SATURDAY NIGHT INTO SUNDAY AS AN UPPER LEVEL STORM SYSTEM APPROACHES
AND MOVES ACROSS THE SOUTHERN AND CENTRAL PLAINS. THERE IS A SLIGHT
RISK FOR SEVERE STORMS ON SUNDAY IN PARTS OF CENTRAL... SOUTH
CENTRAL... AND SOUTHEAST OKLAHOMA. LARGE HAIL AND STRONG WINDS WILL
BE POSSIBLE WITH ANY SEVERE STORMS SATURDAY AND SUNDAY.

THERE WILL BE ANOTHER CHANCE FOR STORMS AROUND THE MIDDLE OF NEXT
WEEK.

OTHER HAZARDOUS WEATHER...
THE POTENTIAL FOR WILDFIRES WILL REMAIN VERY HIGH OR EXTREME THROUGH
THE WEEKEND. SUNDAY...IN PARTICULAR...IS EXPECTED TO BE EXTREMELY
WINDY...VERY WARM...AND VERY DRY.

MAXWELL/BURKE

In the hours before

Special weather statement, Apr 8, 5:38 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
538 PM CDT FRI APR 8 2011

OKZ008-082300-
KAY OK-
538 PM CDT FRI APR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF BLACKWELL...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3697 9676 3661 9726 3677 9736 3700 9728
      3700 9688

BURKE
Local storm report, Apr 8, 5:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT FRI APR 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             3 SE ENID               36.38N 97.83W
04/08/2011  E1.75 INCH       GARFIELD           OK   STORM CHASER

&&

KG
Special weather statement, Apr 8, 6:01 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
601 PM CDT FRI APR 8 2011

OKZ011-017-082330-
BLAINE OK-MAJOR OK-
601 PM CDT FRI APR 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND MAJOR COUNTIES.

AT 601 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANTON...
MOVING NORTHEAST AT 35 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
STAY ALERT AND LISTEN FOR WARNINGS.

LAT...LON 3636 9812 3596 9854 3599 9864 3616 9864
      3617 9874 3639 9865

BURKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:59 AM CDTRed Flag WarningOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 7 more16 hr
Apr 8, 2:45 PM CDTFire Weather WatchOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 8 more15 hr
Apr 8, 2:45 PM CDTFire Weather WatchOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Carter and 34 more25 hr
Apr 8, 5:36 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant54 min
Apr 8, 5:38 PM CDTSpecial Weather StatementOUNKay22 min
Apr 8, 5:46 PM CDTSevere Thunderstorm WarningOUNKay, Noble59 min
Apr 8, 6:01 PM CDTSpecial Weather StatementOUNMajor29 min
Apr 8, 6:25 PM CDTSevere Thunderstorm WarningOUNGrant, Kay50 min
Apr 8, 6:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble73 min
Apr 8, 6:44 PM CDTTornado WarningOUNKay31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.